Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Taking isotroin to cure acne. White patch popped on lower lip. Side effect or vitiligo?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
I was under treatment for acne for quite a long time and i was under ISOTROIN 20 MG for nearly 6 monthly. meanwhile i was on diet and used to take in a lot of citrus fruits. All of a sudden, a white patch popped up on the sides of the lower lip. upper lip is of darker shade and the lower lip is of the very light colour and the white patches are very much visible. What could be the reason for the sudden discoloration in the lower lip? Could it be vitiligo or side effects of the isotroin treatment? There is no history of vitiligo in my family. It has remained the same since the last 2.5 years. It hasnt spread till now,. however once in a while, the lower lip looks whitish. I'm really worried if there are chances of it to spread. Please help.
Posted Sat, 23 Mar 2013 in Medicines and Side Effects
Answered by Dr. Kalpana Pathak 41 minutes later
Thanks for writing to us.
The hypopigmentation of your lips does not seem to be related to isotretinoin or intake of sour food/ citrus fruits.
This hypopigmentation of your lips could be post inflammatory hypopigmentation( due to some preceding cause like cosmetics, lipsticks, injury, herpes infection severe cheilitis etc) or vitiligo. Vitiligo can occur sporadically also, that is without any family history of involvement.

The good thing is that the discoloration is stable that is it has not spread.

To treat the same you may start with
Kenacort oral paste to be applied over lower lip once in a day
Tacrolimus cream 0.1% twice daily over lower lip.
Follow the same atleast for a month to see if re pigmentation of lower lip starts.
Another treatment option is to get tattoing of lower lip done where color similar to your upper lip will be tattooed through micro needles in lower lip.

I would advise you to remain under supervision of a dermatologist near by as the creams I have suggested are prescription drugs and need follow up to analyse re pigmentation of the areas involved.

Hope that helps. Should there be any other query, feel free to write back.

Take care.
Above answer was peer-reviewed by
Follow-up: Taking isotroin to cure acne. White patch popped on lower lip. Side effect or vitiligo? 1 hour later
Thankyou Maam. I had consulted a dermatologist for the same. He has prescribed the following. pigmento tablets (thrice a day), momate cream (twice during the day) and melswift ( to be applied during the night). Is it fine if i continue with this medication or should i go in for the medicines you have suggested? I have read in the net about the food restrictions like do not eat spicy or sour foods, citrus fruits, lemon, milk products, junk food, etc for people suffering from vitiligo and that it is vital to avoid all these items while under treatment for vitiligo. Is it very vital to follow all these? Could you please suggest some precautions with regards to food intake or diet to be followed to be taken to prevent further spread of it? Seeing the photo i had sent you, how long do you think it would it take to get cured? What are the chances of it to spread? I'm really depressed about it.
Answered by Dr. Kalpana Pathak 2 hours later
Thanks for writing back.
There is no vitiligo diet. Eat a well balanced nutritious diet. Do not devoid yourself of citrus fruits, yogurt or milk products. There isn't any study to prove or refute the claim. We dermatologists, never suggest dietary restrictions. So enjoy your food!

The treatment suggested by your dermatologist is equally good and effective and you should continue with the same and remain in your doctor's followup.
Response to medicine in vitiligo varies from person to person and hence no particular time frame can be mentioned. Having said this, I would like to emphasise your lip discoloration is stable that is it has not spread and hence even if topical creams or tablets do not work we can always think about surgical management like tattoing or melanocyte transfer that gives definite results.

Right now, just continue with your doctor's prescription as topical creams too induce uniform pigmentation in many cases but if you do not notice desirable results in two to three months, you can always discuss surgical options with your doctor. Do not be depressed as we have many treatment options that can be tried. However you have to be patient and compliant with medicines.
Hope that helps.
Wish you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor